anyone have any bad effects from topamax? really sick

Discussion in 'Fibromyalgia Main Forum' started by dani78xo, Mar 10, 2006.

  1. dani78xo

    dani78xo New Member


    i was wondering if anyone else had a really bad reaction from topamax?


    i just took it last night,
    and i woke up at 6 in the morning, which i thought was unusual because i usually sleep through the night with ambien,
    then all day today my migraine's been about 10 times worse than it's been EVER,
    off and on.

    anyone else have something similar happen like this?
  2. lenasvn

    lenasvn New Member

    I use Topamax to PREVENT migraines, and it makes me sleepier, or more relaxed if you will. Have you been around someone with a virues, or did you just recover from one (have secondary infection= headache symptoms)? Just a thought in your quest for answers. Call the pharmacy and ask about side effects, or your physician.
  3. jake123

    jake123 New Member

    I'm with dani78x0, Topamax has been a good medicine for me,225 mg. am & pm but I still get melt down headaches about every 10 days. That's alot better than every day.
    Do you go to a neurologist? We have adjusted medicine every month for about 9 months to get to where we are. It has taken alot of patience.
    He also has me going to a new rheumatologist and a psychologist who does biofeedback.
  4. Jeanette62

    Jeanette62 New Member

    Hi,

    I've had some mild reactions to Topamax, but nothing severe. Sometimes it takes time for your body to adjust to the side effects. Anything to severe probably isn't worth the effort when there are so many other migraine preventatives out there to try.

    I've been on Topamax since Aug.05 for migraine prevention starting at 25mg first week titrating slowly up to 100mg over 6 weeks. The doses were all taken at night. At first I was more tired and a little more spacey during the day and had some tingling/buzzing in my fingers. At night it knocks me out usually within 30 minutes, so it is easy to fall asleep. It doesn't keep me asleep all night only the first few hours and then I still wake up frequently the rest of the night.

    For several months the migraines have increased again so the neurologist had me try adding a dose in the daytime. I tried 25mg in the morning in addition to the daytime dose. I couldn't handle the way it slowed my thinking down so much and made me more tired so I stopped it after 3 weeks before there was time to notice any improvement in the migraines. When I stopped it the migraines increased for about a week and then I didn't have any for 7-10 days until this last Wed and that one is still hanging on.

    Hope you are feeling better soon.

    Jeanette

  5. Yucca13

    Yucca13 Member

    I call it one of the stupid drugs because it muddled my mind so badly. It doesn't affect everyone that way but it and Neurontin were definitely not for me.

    I have migraines that seem to come for a few weeks and then go away. Imitrex is the only thing that helps somewhat and you are not supposed to take it everyday.

    Best of luck in taming them.
    Val
  6. kdeenak

    kdeenak New Member

    I agree with what others have said, you have to very slowly titrate the dose up. It has a tendency to make you feel really bad if you don't. I felt very weak, tired, and just weird, spacy and just out of it if I tried taking too much at one time. I remember I was off of it for a while and then decided on my own to get back on it and stupidly took a 50 mg pill all at once, thinking that I would be fine. I didn't tell my husband I took it and he asked me, what the heck was wrong with me, that I didn't seem myself. I was clumsy and falling all over the place too. I couldn't wait for that to get out of my system, and cut them in fourths!!

    When I first started taking it, I believe it gave me a little extra energy, and it affected my sleep a little, but then I settled down and my sleep pattern normalized after a couple of days on it. I would call the doctor though.

    Hugs,

    Deena
  7. AnneTheresa

    AnneTheresa Member

    I had a bad reaction to topomax. I felt sick and befuddled and experienced some hallucinations. I've had bad experiences with all anti-seizure meds so I avoid them.

    God bless,
    Anne Theresa
  8. ma2alex

    ma2alex New Member

    I would agree with others here, that you have to titrate your dose slowly! Even though I have had some yucky reactions to it, I have found the migraine relief I get from Topamax to be worth it. My main side effects are numbness and tingling in my extremeties. Also, kind of a wierd side effect, for the first few days after I increase my dosage, I am unbearably crabby and mean. And if you knew me, you would know this is very unusual. I can't even stand to be around myself! But it goes away after a few days. Hopefully your side effects will ease up too. You can go to www.topamax/com to get more information about possible side effects if you are interested. Otherwise, you could always call your pharmacist and talk to them about your side effects.
    Good luck,
    Dawn
  9. dani78xo

    dani78xo New Member


    thanks for all the replies.

    yeah, i asked the pharmacist and he said he'd never heard of anyone having this bad a reaction.
    i've had a migraine for a couple weeks now,
    my neuro was gonna put me on depakote but my mom and i decided against it,
    so we tried topamax...

    and my migraine is still unbearably worse today.
    really suprising because i looked topamax up and no one else seemed to have such a severe reaction from it.

    yesterday i felt like i'd ODed on it or something,
    nauseated all day, head felt like it was going to explode.

    id on't know what a low dose of it is considered...
    what i had was 25 mg?
    even so, i don't think i'll be trying it again anytime soon.
  10. kdeenak

    kdeenak New Member

    When my doctor put me back on it in December he told me to start out taking 25 mg for a week and then 50 mg after that. I tried that and felt horrible, spacy, tired, and just out of it. (I didn't have a headache or nauseated though) So I took a 1/4 of a 25 mg tablet for I believe two or three days (can't remember which), then 1/2 for 2-3, and worked my way up to 25 mg, and so on until I got to 50 mg. That is the way I had to do it. I tolerate it fine now.

    How much are you taking now, sweetie? You may just not be able to take it all though. I am sorry, did you say if you had ever tried Inderal? It works okay, not as as well as Topamax did for me, but it might work better for you as it is a different class of drug.

    I am so sorry you are feeling so horrible. I hope your migraine gets better! They are the worst, just misery!!!! I used to have to go to the ER to get a shot, that is the only way they would go away for me.

    Love and hugs,

    Deena
  11. KMD90603

    KMD90603 New Member

    I took topomax a couple of years ago, but I remember feeling really tired all the time and I couldn't seem to think straight. Also, I was nauseous every time my neurologist upped my dose even a little bit.

    Hope this helps

    Kim
  12. mme_curie68

    mme_curie68 New Member

    I, too, was on topamax for a while as a mood stabilizer for my bipolar disorder. The problem I ran into was that after about six months, I developed a disorder that I called brain freeze - for lack of a better term - where I would lock in on a particular thought and obsess about it over and over and over - to the point that I wasn't getting any work done at work because I was unable to "shift gears" mentally.

    My psychiatrist said that I wasn't the first of her patients to complain about this. So I had to switch off of Topamax to Trileptal.

    I have heard that Topamax is supposed to be really successful with migraine. But I can tell you that it does take more than a week to reach a steady state blood level in your body. Also - a new substance in your brain chemistry like topamax can cause a "rebound" migraine because it is the new kid on the block in your brain - that is probably what you are experiencing.

    Good Luck,
    Madame Curie
  13. dani78xo

    dani78xo New Member


    kdeenak,
    if i do try it again that's probably what i'll do, take fractions of a pill.
    for some reason my body can't handle whatever the whole pill has in it.
    and yes, i've been to the hospital for my migraine cycles,
    since they last for weeks on end and don't go away.

    mme_curie68,
    i didn't know you could get rebound headaches from meds such as topamax?
    i was only aware you could get rebound headaches from things like midrin or imitrex.
    really helpful to know though,
    maybe that's what happened, along with my body just not being able to handle the whole 25mg.